Jump to content

Amazed: Tapering off Effexor


Amazed

Recommended Posts

Hi,

 

I found this forum when I was looking for information on tapering off of Effexor. I've been on Effexor about six or seven years and stopped taking it after a brief taper three weeks ago.

 

I first started taking antidepressants after the birth of my son sixteen years ago. After a prolonged labor, C-Section, and spinal tap that went too high, I was intubated and sustained a throat injury. I could not lie down because that would cause me to cough. I can remember trying to sleep with a cough drop in my mouth to keep me from coughing. I basically didn't sleep for about three months and sank into a depression. Prozac was a wonder drug and gave me an amazing amount of energy. Eventually the drug stopped working, and I tried Celexa which didn't work before trying Effexor.

 

On Effexor, I was pretty happy. I felt like I developed strong coping skills including exercise, and mindfulness. I started to train to be a life coach, and I was pretty much on top of the world and believed that if we try hard enough and have good enough coping skills we can manage our emotions.

 

My psychiatrist started being pulled away into management duties, and the office cancelled several of my appointments. Finally, he was pulled into management full, time. I also became really annoyed with the clinic, and their, "it can take seven to ten days to authorize a refill" policy. Once I went an entire weekend without Effexor and became severely debilitated, and I was thinking that I would prefer not to have to deal with that.

 

I mentioned this to my GP, who supported my desire to get off, and wrote me a six week taping prescription which I started August 15th. 

 

Taping from 150 milligrams

August 15th: 75 milligrams for two weeks

Sept. 1: 27.5 milligrams for two weeks

 

The last two weeks I was supposed to go every other day at 37.5, but I had read that would just put me on a roller coaster, so I just decided to stop. I can see that this may not have been a good choice.

 

I think tapering all the way to 27.5 milligrams was not too bad. I experienced some dizziness and crankiness but it was manageable. Here's how it's been since then:

 

Week one and two: The worst symptom was the feeling that my brain was sloshing around in my head with every step I took. For about three days, I was filled with rage. I wanted to get away from my husband and two teenagers because I was so irritable. I thought about going to a hotel or flying to NYC to see a friend, but I didn't do any of that. I have also had chills and nausea and hot flashes. If I had been expected to perform anything at a high level, it would have been nearly impossible.

 

Three weeks in to this, I find that I am having crying spells. I have never had crying spells, and I have never felt as off-balance as I do now. I'm trying to figure out what my next step should be. Should I stick it out since I'm almost a month in, or do I go back on Effexor? 

 

I just finished Theresa Borchard's book, and I found it quite disturbing. She describes trying all the alternative therapies and ultimately finding a traditional drug cocktail that works. It's a great book, but I wonder if I have a brain like hers, or if I can get through the withdrawal to be the person I thought I could be, or if my serotonin is now so depleted I'll have to stay on these drugs for life.

 

 

 

Link to comment
  • Moderator Emeritus

Since you've only been off the drug for three weeks, your best bet is probably to go back on the Effexor at a somewhat lower dose than 27.5 mg. If that doesn't alleviate your withdrawal symptoms after four to five days, going back to 27.5 mg. would be the next step. Once you've found a dose that's comfortable, stay there for at least a month, although longer would probably be better with Effexor.  This particular drug has a nasty way of surprising people with withdrawal symptoms several months after they taper too fast or go cold turkey.  Here's our topic on reinstatement:

 

About Reinstating and Stabilizing

 

and another one on tapering Effexor:

 

Tips for Tapering Effexor

 

Your "taper" has been much, much too fast although I'm glad you didn't go ahead with the every-other-day idea, which is a really bad way to go as well. There are a lot of discussions about withdrawing from Effexor in the 'Tapering' section and I hope you'll take the time to do some browsing there. It's a nasty drug.

 

I looked up Therese Borchard's book and frankly I wouldn't put any stock in the personal story of one person who apparently has been burdened all of her life by Catholic guilt. To the best of our knowledge, there is absolutely no basis for the ideas of a chemical imbalance or "bad" genes being responsible for episodes of depression. In fact, the American Psychiatric Association has recanted the chemical imbalance theory, although that isn't widely known. There may be a few people who can't cope without long term psychiatric drugs, but my bet is that they are a small minority.  Please also be aware of the awful side effects that come from long term use of these drugs: shortened life span, increased risk of senility, excessive weight gain, diabetes, heart problems, kidney failure and more.  They are not worth the risk, in my opinion.

 

Welcome to the forum, Amazed.  You'll find lots of good information and friendly support here.

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment

Effexor can hit hard, particularly if you went off of it in such a short time.  You are definitely not alone.  It does this to most people.

 

In my own tapering journeys.....there were times where I had to updose to find relief.  Going back on Effexor should help ease your symptoms.  It happens to most of us regardless of what the AD is.

 

Hope you feel better soon

Intro: http://survivingantidepressants.org/index.php?/topic/1902-nikki-hi-my-rundown-with-ads/

 

Paxil 1997-2004

Crossed over to Lexapro Paxil not available

at Pharmacies GSK halted deliveries

Lexapro 40mgs

Lexapro taper (2years)

Imipramine

Imipramine and Celexa

Now Nefazadone/Imipramine 50mgs. each

45mgs. Serzone  50mgs. Imipramine

Link to comment
  • Moderator Emeritus

Hi Amazed, I am another who is tapering effexor and agree with everything Jemima and Nikki said. 

If you can get the prescription filled it would definitely be best to reinstate and start tapering slowly. 

It is a nasty drug to come off as you have discovered, I just wish the doctors told us just how nasty

before we took that first pill! 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment

Amazed

 

I've been on effexor since Sept 2012. Highest dose was 150mg for six weeks. I cut my dose in half because it

Gave me more anxiety than what I had before I was started on this evil so called med.

 

The very next day The anxiety lifted but the onslaught of wds came in. I've been going through this since.

 

I wish I would have came across this forum before. Here you will find a lot of information, and support.

Everyone is different so take what you think can help you and just know you are not alone!

Started Effexor August 2012 Sept'12-150mg=extreme anxiety Oct'12 cut half-75mg severe wds

Feb 2013 68.5mg. Mar'13- 65mg. Apr'13-59mg. May'13-57mg. June '13-52mg Aug'13 49.75mg.

Sep'13-48.75. Nov'13-47mg Dec'13-45..5mg

May 2014 42mg. Jun'14 40mg (depressive mood started). Aug'14 -40mg/ started brintellix 2.5mg

Oct '14 -39 Nov'14 36.89 Dec'14 34.45

Jan 2015- 31 Feb'15 29mg. Mar'15 26.72. Apr'15 24.48. May'15 22.31mg. Jun'15 20.30mg

Aug'15-18.89. Oct'15 16.96. Nov/16- 16.10. Dec/15- 15mg

Jan 2016-14.22. May'16 11.45. Aug'16-9.60. Sep/16- 8.88mg. Oct/16- 8.39mg. Nov/16- 8.13. Dec/16- 7.89

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy